What are ''rolls''?
This past year me and my friends have been taking these pills called "rolls." They come in many different varieties, such as "Green ck's," "Pink Panthrs," "Buddas," and lots of others. They have a little picture on them that goes along with the name. Many people haven't even heard of them and I was just wondering if you had. I was also wondering if you could tell me what is in them. I know they have heroin, but I'm not really sure what else is in them. They make your vision jump around and your sense of touch is greatly intensified. You're numb until you touch something or something touches you, then you can feel it through your entire body. And Vick's vapor rub® makes you higher. So does getting a massage. And I always tell people how much I love them when I'm rolling, even if I don't like the person. I hope that's enough info.
What you are describing is ecstasy, also known as methylenedioxymethylamphetamine (MDMA), "X," "beans," "pills," and "rolls." Ecstasy was first synthesized in 1914 and declared medically useless and dangerous (and illegal) by the U.S. Food and Drug Administration (FDA) in 1985. You have been taking ecstasy in pill form, but it can also be injected or snorted, though these are less common methods.
Heroin is not an inherent ingredient in ecstasy tablets, but pills sold on the black market can have many different drugs or other substances added to them. Sometimes things sold as a fashionable drug even turn out to have none of that drug in them at all. It's of concern that you have been taking these pills for quite a long time now without knowing what they are. Unfortunately, though, one of the most complicated risks of using ecstasy and other recreational drugs is the fact that it's virtually impossible to know what exactly you're putting in your body, and this can cause unplanned, and even unexpectedly dangerous, effects.
Some short-term effects of ecstasy include:
- Bursts of energy
- Sensations of warmth
- Mood elevation
- Clear thought processes but lowered inhibitions
- Increased heart rate
- Increased blood pressure and body temperature
- Eye and muscle twitching
- Jaw clenching
- Nausea and vomiting
These effects usually begin about 20 to 40 minutes after taking ecstasy, and peak at about 60 to 90 minutes. They subside in three to six hours.
Ecstasy acquired the name "rolls," and some users say they are "rolling," because of the waves of euphoria and desire to connect when high. While some users ride a continual high, and then a slow comedown, others experience increasingly stronger "rolls" of emotion that overcome them and then ebb away, only to be replaced by yet another wave of groovy feelings. The "comedown" usually involves lethargy and even depression.
Ecstasy releases serotonin in the brain, a chemical that stimulates the brain's pleasure centers. That is why users feel content and experience the other effects you mention above. But it's also why after a night of rolling, people often feel really terrible: their bodies are depleted of their normal supply of serotonin. Over time, this effect may become permanent. This is of particular concern for those who are already coping with a mental health issue. The drug also releases dopamine, a chemical that helps to suppress pain, which might explain why you describe feeling numb.
People who use ecstasy quickly build up a tolerance for the drug, and will need larger amounts to experience the same effects. While it is very difficult to overdose on pure ecstasy, users should still be careful not to take too much, especially due to the above-mentioned concerns about other substances that might be included. There is no sure way to guarantee the purity of a pill, but organizations, such as DanceSafe, offer ecstasy pill testing kits (as well as general information on the drug). And it is important to remember that increasing a dosage of ecstasy will not increase the length of the high, just the intensity.
There are some other dangers involved with taking ecstasy. These include:
- Hyperthermia (over-heating)
- Cardiovascular stress and irregular heartbeat
- Possible loss of memory
- Neurological damage and negative psychological effects
- Liver damage
People sometimes mix ecstasy with alcohol or other drugs, which can increase the risk of negative effects.
Some deaths have been associated with the use of ecstasy. Most have resulted from heatstroke in people who had taken ecstasy while dancing and did not drink enough water to replenish body fluids. For those people who use ecstasy in dance clubs, which is where the drug gained popularity in the 1980s, it is important to remember to drink water frequently, but not gulp large amounts at one time.
Though there are no known physical withdrawal symptoms associated with the use of ecstasy, those who use the drug can become psychologically dependent on it, similar to with other "harder" drugs. Dependence can make people feel as though they need to be rolling in order to feel good, connect with other people, or have special insights — leading to a desire to do it more and more often.
Deciding whether to use a drug is a choice each person must make for him- or herself. You owe it to yourself to know what it is you are deciding to take. Comprehensive and correct information is the best preparation for making an informed decision, and the best preventative measure for avoiding unwanted results.
Originally published Nov 30, 2001
Can’t find information on the site about your health concern or issue?
Submit a new comment